Jun 8, 2007
I am 31 years old. I have had type 1 diabetes (IDDM) since 1985, and HIV positive since 1990. I am on a regimen of Sustiva and Truvada. I have been taking this combination for 3 months. I have developed a noticeable neuropathy in my feet (especially at night), and occasionally I can feel similar numbness, pricks, and tingles in my hands, upper legs, and arms. My usual hemoglobin A1C level is less then 7%, and I have very minor proteinuria. It seems unlikely that it is diabetic related since the neuropathy symptoms just happened and with great fanfare.
I was wondering if the Sustiva or Truvada can cause these neuropathy symptoms and how is HIV neuropathy vs. diabetic polyneuropathy diagnosed?
I also would like to know any advice on how to get my infectious disease doctors and my diabetic/endocrinology doctors to work together on this problem instead of competing on different theories. It seems like no one is cooperating, they all work for the same university system and I am caught in the middle in pain.
Thank you for your time, A concerned patient.
Response from Dr. Henry
Some of my own patients who have developed peripheral neuropathy in recent years have the combination of diabetes with HIV infection like yourself. In some cases, the neuropathy has been very difficult to adequately manage, in spite of good HIV and diabetes control. So I wonder if there isn't some synergistic interaction between those two conditions in aggravating neuropathy. Ordinarily, your current HIV regimen doesn't have a high rate of neuropathy, but it is not zero risk. The FTC in Truvada can cause neuropathy occasionally. The Sustiva can as well, but even less often. In some cases, a measured switch off possibly offending medications (replacing them with an alternative) and obvserving for several months may be worthwhile. I get help from pain specialists and HIV savvy neurologist in some, cases but I will admit that I have some patients that so far have not had their pain relieved without use of narcotic analgesics, despite trying a range of anti-depressants, seizure meds, meds for neuropathy (like Neurontin), or topical meds (like lidocaine or capcaisin). KH
PEP side effect
leasions On the face
- Percent Of Prostitutes With Hiv
- Hiv Helpline
- Can You Be A Registered Nurse If You Are Hiv Positive?
- What's The Likelihood Of Somebody Getting Herpes From Protected Sex?
- What Are The Odds Of Contracting Genital Herpes After Sleeping With Someone Who Has It But Not An Outbreak?
- Symptoms Of Genital Herpes In The Mouth
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.